Tinnitus and the "Big Three"

Posted by kathyhg @kathyhg, Sun, Aug 25 6:00am

I’ve noticed ringing in my ears (tinnitus) this past week and saw my doctor, wondering if it is a side effects of one of the medications that I’m taking (the “big three”). She told me to stop the azithromycin and has consulted the ENT physician who monitors my hearing since I started the medication. I hope to hear from her tomorrow.
Has anyone experienced this? Rifampin is apparently also in the ototoxic group of medications and has tinnitus as a rare side effect.
Thanks,

Kathy – My ENT has been monitoring me, with an audiologist, since I started the big 3 over a year ago. When I mentioned that I thought my tinnitus had increased during my most recent visit, I was told that their concern is loss of baseline hearing – not tinnitus. I was instructed to continue taking my meds (I am on them daily to try to get the infection to respond) and continue to get a hearing test every 3 months. From past experience, I know tinnitus can be a side effect of the "…mycin" antibiotics, but I believe the real concern is actual loss from the Rifampin. It will be interesting to know what your ENT tells you.
I'm saying all of this as I listen to the ringing in my ears…

REPLY

I see that hearing loss can be caused by rifampin (“less common” side effect). I’ll see what ENT says and go from there.
It’s very distressing. And the ringing in my ears is as well!

REPLY
@kathyhg

I see that hearing loss can be caused by rifampin (“less common” side effect). I’ll see what ENT says and go from there.
It’s very distressing. And the ringing in my ears is as well!

Jump to this post

Hi Kathy @kathyhg Yes I also got tinnitus, soon after starting the Azithromycin — before I even started on the Rifampin. The Azithromycin (and Amikacin if you ever need to use that) is really the most likely cause.
You need to have a follow up hearing check (audiogram) very soon to see if your hearing has got worse. Tinnitus can be a sign of hearing loss — but not always.
The tinnitus I got has continued but hasn't really got any worse over time (I've now been on the Big 3 for 9 or 10 months), and my hearing isn't worse than the baseline audiogram done before starting the Big 3 drugs.
Azithromycin is probably the most important drug for treating Mycobacteria, so we need to find acceptance and learn some new things to help us adjust to changes like this. Usually I can now accept it and ignore it. If it's ever bugging me, I put the radio on or play some music to mask it. (I often use a small radio with the sound turned down, like white noise, beside my bed so I have no problem getting to sleep).
And remember, it's possible the tinnitus will be lessened a bit when Azithromycin is stopped after the treatment is finished.
I wish you all the best, Annie

REPLY

It’s about 3 weeks since my initial post about the tinnitus and I am off everything right now. Although my last sputum test was positive for Mac, I am asymptomatic and feeling well. I am taking a break from the meds until I get another opinion from a Mac specialist.

Besides the tinnitus, that I can live with, I had been experiencing some palpitations that were also most likely from the azithromycin. I was much more concerned about that, even though my respirologist was strangely not concerned. I am still very frustrated with his response.
I am on a cancellation list with the Mac specialist so hopefully will see him soon and get this all sorted out. I am hoping that he will agree to follow me!

In the meantime, I am being followed by ENT to monitor the tinnitus and any possible hearing loss. I’m seeing a cardiologist in a few weeks about the palpitations (which sounds less worrisome than arrhythmia) and hope this is temporary.

Not sure what the next step in treatment will be but I’m enjoying my medication holiday and waiting patiently for direction on next step.

REPLY
Please login or register to post a reply.